Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Women

Your personal experience with Vyvanse

Hi All

I know there is a separate forum about meds but I was interested in a woman’s POV about this particular medicine and how it affected women.  (Side affects etc…?)  This is the medicine my Dr wants me to try and Im not there yet but am doing the research.  the listed side affects are not so appealing.

I preferred to ask here since I know a lot of you are like me…diagnosed later in life. 

Thanks for any info!

Ali

Replies

I have been on Adderall XR 30mg every AM, & XR 20mg at 2/3PM on days I work later - tried Vyvanse to try & get longer effectiveness - I didn’t find that it provided an extended effect, or was as effective in managing symptoms as Adderall XR was for me - went back to Adderall at same dosage after 2 months on Vyvanse.
Didn’t experience any major side effects on Vyvanse, & have several clients who take it w/ good symptom management.
It’s essentially same as Adderall XR w/ a molecule or two changed; major difference is that Vyvanse is released directly in to the GI tract vs directly in to the bloodstream like Adderall, so onset is slower, but effect is supposed to be longer.  It also has less abuse potential due to the release mechanism.

Posted by LCK on Apr 29, 2014 at 5:35am

I switched from Adderal to Vyvanse about 6 months ago.  It was making me too nervous and paranoid. .I also felt anxious when they put me onto the 70 mg of Vyvanse.I had them lower it to 50mg. So while I am a little low on focus and energy in the afternoon when it starts wearing off.I was given the option pf supplement with 10 mg of Adderal . The problem is then I run the risk of insomina that night. I don’t know if this is becomes I’m too sensitive to a stimulant but I just find the lower dose is more theraputic for me and I don’t risk my blood pressure rising from the side effects in the beginning of treatment. I’m a 53 year old female diagnosed with ADHD 2012. Best thing I ever did for myself was getting help for it finally after all the years I
just thought there was something “not right” about me.  Good luck! “Never let them see you sweat!” my Mom always told me .hehe

Posted by Maryquitecontrary on Apr 29, 2014 at 6:07am

It is never in anyone’s best interest to start any of the stimulants at anything but a very low dose and then increase it slowly (about every two weeks).  Over-shooting the mark is an uncomfortable experience (anxious, wired, etc).  When you first start a stimulant you should have some idea of what symptoms you’re going to pay attention to (and note if they are improved or no change).  Best case scenario, use any one of the checklists and monitor your progress daily.  At the end of that two week period if you see no real benefit or can see some benefit (& side effects aren’t a problem) then the dosage is increased for another two-week period.  At any point where you increase the dose but see no improvement at that higher dose, go back to the previous dose.

If, however, you are not getting a benefit from it for as long as the expected duration of effectiveness (for Vyvanse that is 12-14 hours) that is a reason to increase to a next higher dose (that doesn’t feel more beneficial—it should just last longer).

Dosage is not based on height or weight or age or severity of symptoms.  Dosage only depends on how fast your body metabolizes that particular drug.  Fast metabolizers need higher dosages; slow metabolizers need lower dosages.

When I took my first low dose of Vyvanse within 30 minutes I could tell there was a noticeable & beneficial effect, plus I felt calmer & more relaxed than I’d ever felt before.  Each successive dose made it so that I would get off track less and less often; I could “see” all the different things that I wanted to accomplish, and prioritize & plan better. 

At first the only side effects I had was dry mouth (& it was intense) and anorexia.  The anorexia was more than not hungry; it was really turned off by the thought, and especially the sight & smell of food.  Eat breakfast before you take it.

The dry mouth went away after about six months, that whole time I had a water bottle with me ALWAYS.  The anorexia went down to just not hungry most of the day after a couple weeks.  So forced nutrition mid-day is a necessity for me.

People who have taken both Adderall and Vyvanse do tend to have a favorite of the two.  Some prefer Adderall (and aren’t adversely effected by the levo-amphetamine component—which has zero beneficial effects and only creates nervousness, jitteryness, a speedy feeling).  Nor do they dislike the more noticeable crash that Adderall has, which makes some people very grumpy & irritable & sleepy as it is wearing off.

Vyvanse is a pro-drug, meaning it is in an inactive form in the capsule (hence why it has less abuse potential).  Some metabolism must take place to convert it into the active form, which is the dextro-amphetamine isomer only (none of the levo-isomer that Adderall has).  Most people cannot feel it leaving their system; it just slowly fades.

Posted by BC on Apr 29, 2014 at 8:49am

Thanks you guys!  All excellent info. Especially the scientific stuff BC!  Thank you for that.  I’m most concerned about the raised BP, how it mixes w other meds I have to take and sleeplessness.  Anorexia doesn’t worry me…I like eating too much.  wink

Also I was curious if either was more affective for ADHD-PI. 

Thanks you guys!

Posted by Alioop143 on Apr 29, 2014 at 10:46pm

What you’ll find out is that everyone responds differently to different meds. While Adderall has worked fairly well for me with minimal side effects (only in the beginning) I was a complete nut job on Vyvanse. My doctor was shocked because it is the same drug but I was a completely different person on Vyvanse. Unfortunately it’s.all trial and error. They say that if you have a family member that has had success with one of the drugs that it’s a good idea to start there but it could be a long process finding the right one. Good luck!

Posted by nicklepickle on May 25, 2014 at 7:51am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.